MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHOLOGY ANTERIOR BROACH SZ11; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. ANTHOLOGY ANTERIOR BROACH SZ11; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71365211
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/01/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a 2 hour delay in surgery as consequence of a broken broach handle.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.A visual inspection of the returned broaches and trial necks indicated that they all showed signs of wear from use.One of the broaches was fractured at the connector base.The fractured off portion was returned.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A clinical analysis indicated that no further clinically relevant information was provided, therefore the prior clinical/medical comment will remain unchanged as the product findings support the previously submitted comment.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The photo provided confirmed the broach is broken at the connector.The clinical/medical team concluded, per complaint and correspondence, although the broaches are all ¿in the same shape¿ the procedure was completed with a backup device without report of patient injury after the 2 hour surgical delay.The ¿shape¿ (condition) of the broach was likely a contributing factor to the reported breakage and subsequent surgical delay.The ifc, maintenance, cleaning and sterilization of s&n orthopaedic devices brochure_01004_v2 indicates that hospital trained personnel should visually inspect all reusable devices (for damage, wear, maintenance) and to discard blunt or damaged instruments which is in alignment with common operating room/standard operating procedures.The patient impact beyond the reported 2 hour surgical delay cannot be determined as the current patient status remains unknown; however, no patient injury was reported.No further medical assessment can be rendered at this time.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.

Brand Name
ANTHOLOGY ANTERIOR BROACH SZ11
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7372544
Report Number1020279-2018-00554
Device Sequence Number1710916
Product Code JDI
UDI-Device Identifier03596010559784
UDI-Public03596010559784
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71365211
Initial Date Received by Manufacturer 03/01/2018
Supplement Date Received by Manufacturer03/01/2018
03/01/2018
Initial Report FDA Received Date03/27/2018
Supplement Report FDA Received Date05/27/2018
10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight185